South Africa's LGBTI newspaper since the 1980's

Our YouTube

Login

Pink Night

By Cliff, on TheBody


I became infected in early 2003 and I was diagnosed with HIV in June 2005. I didn't start taking meds until February 2010 and my doctor, of course, prescribed Atripla [efavirenz/tenofovir/FTC] -- very common.
Like so many others, the side effects were prevalent: dreams, dizziness and drowsiness during the day. Nothing special there; you've read that countless times! What I told myself was that I was going to adhere to this drug and soldier on. I drank coffee, I exercised, and I tried to meditate and concentrate on the task at hand at work because I needed the job I had because of the great health plan it offered. I felt fortunate to have access to the drug and to have started at a point where my CD4 was around 350. After several months of adherence, my viral load became undetectable and my CD4 climbed to within a normal range.Sideeffects
I thought that the side effects of Atripla were the price I had to pay for having HIV, for having let my guard down, for having failed. I really felt that I didn't deserve a normal life of not feeling tired, dizzy or depressed. I lived with low-level depression that more or less kept me down: I wasn't extremely depressed to the point of sinking further, but I wasn't really living, either.
In October 2013, I read an article on TheBody.com about patients switching from Atripla to Complera [rilpivirine/tenofovir/FTC]. I gathered the strength to print a copy and ask my doctor what he thought. He agreed to allow me to try it. It took a lot of courage for me to muster the "audacity" to ask him for something. I suppose I had "hit bottom" in terms of feeling shitty. I had had enough!
I feel so much better on Complera than Atripla. But I don't regret the period of nearly four years where I was depressed. In a way, the depression taught me a lot about myself and about how I can endure, and I developed a great deal of compassion for others, especially for those who are not privileged.
Read other stories in this series on thebody.com.

Content Warning


By continuing to browse this web site you are certifying that you are over the age of 18